Today the FDA (Food and Drug Administration) sent out a safety announcement about long-acting olanzapine (Zyprexa Relprevv).
This is not the form of olanzapine (Zyprexa) used by EMS or used in the ED (Emergency Department).
Post-injection Delirium Sedation Syndrome (PDSS): Patients are at risk for severe drowsiness (including unconsciousness or coma) and/or confusion and disorientation after each injection and must stay at the doctor’s office or clinic for at least 3 hours after the injection is given. ZYPREXA RELPREVV is only prescribed by doctors who are enrolled in the ZYPREXA RELPREVV Patient Care Program to patients who are also enrolled.
The affected medication is packaged as Zyprexa Relprevv, the long-acting version of olanzepine.
We would use olanzapine in its regular formulation, which has been available as a generic since 2011, when Eli lilly’s patent expired.
The patent on Zyprexa Relprevv does not expire until September 30, 2018, so it is only available as an expensive version from Eli Lilly.
FDA is investigating two unexplained deaths in patients who received an intramuscular injection of the antipsychotic drug Zyprexa Relprevv (olanzapine pamoate). The patients died 3-4 days after receiving an appropriate dose of the drug, well after the 3-hour post-injection monitoring period required under the Zyprexa Relprevv Risk Evaluation and Mitigation Strategy (REMS). Both patients were found to have very high olanzapine blood levels after death.
Why 3 hours?
Click on images to make them larger.
Post-injection delirium/sedation syndrome events and time to initial onset, incapacitation, and hospitalization. The middle line inside the box is the median 50th percentile; left border of the box is the 25th percentile and right borders of the box is the 75th percentile; left whisker is the 10th percentile and right whisker is the 90th percentile.
All patients demonstrated symptoms within 5 hours of injection, so onset 3 to 4 days after injection seems unlikely. This medication can only be given in the clinic or doctor’s office, so an extra dose is improbable.
How likely is it that the cause of death is the medication?
It would seem unlikely, except that Both patients were found to have very high olanzapine blood levels after death.
The FDA will investigate this and may find out the cause(s) of death, or may nor find out the cause(s) of death, but it does not appear to be something that affects emergency patients.
These patients may present to EMS, or the ED, from a doctor’s office or clinic and we should be familiar with treatment.
Symptoms appear to be less severe than with an overdose of olanzapine, so management should be just supportive care (assess blood sugar, vital signs, level of consciousness, . . .), only treating what truly needs to be treated (seizures, airway compromise, . . .).
As discussed by McDonnell et al. , the probable mechanism most likely involves accidental entry of the medication into the blood stream following blood vessel injury during the injection process. The similarity in incidence of olanzapine LAI PDSS (0.07% of injections) to that of Hoigne’s syndrome following accidental intravascular injection of penicillin procaine G (0.08% of injections)  suggests that these findings may be approximating the naturally occurring background rate for accidental direct or indirect intravascular injection during any intramuscular injection process.
Accidental intravenous, or intra-arterial, injection does not seem to be a possible cause of deaths that happen several days later.
We do not have other information on the patients, such as when they were last seen without any symptoms, what other medications they were taking, what other medical conditions were present, whether there were signs of trauma, . . . , so the only thing to do is wait for more information.
If you carry olanzapine, there is no reason not to keep using it as before.
If this encourages you to switch to ketamine, I do not see any problem with that decision.
 Post-injection delirium/sedation syndrome in patients with schizophrenia treated with olanzapine long-acting injection, I: analysis of cases.
Detke HC, McDonnell DP, Brunner E, Zhao F, Sorsaburu S, Stefaniak VJ, Corya SA.
BMC Psychiatry. 2010 Jun 10;10:43. doi: 10.1186/1471-244X-10-43.
PMID: 20537128 [PubMed – indexed for MEDLINE]